Medical questions & health advice by board certified doctors
"My face is flaking and scaling, what's wrong?"
My face is flaking and scaling a lot for the past 4 years. It started after I used benzoyl peroxide and erthomycin mix for my acne. It didn't cause any irritation at first, then (maybe I started slathering it on a bit too heavily), and it caused redness and itchiness all over my face the next day. I continued to use it a couple of times (because I really couldn't stand the acne), but I finally stopped after 3 more uses. It's been 4 years, and my face is still flaking. It flakes on the sides of my nose, eyebrows and by the ears . I moisturize and wash my face on a regular basis, but it doesn't seem to get better. The moisturizer just seems to make the flakes and scales look better, but when I touch it, I can still feel the scales (and there faint outlines of the scales as well). What is wrong?
So sorry to hear about this persistent problem and I recommend discussing it with your doctor. Skin and acne problems are something that most people will complain of at some point in their lives, and can affect over all quality of life and self confidence. An appropriate skin care regimen is therefore quite important to help a person achieve their optimal skin health. Moisturizers and appropriate cleaners are a good first step, but there is certainly the truth that some people can be doing too much to their skin, which may actually make the problem worse. Speaking with your doctor about a referral to a dermatologist is a good first step, as he or she will be able to help clarify what your skin needs. Overall, the process of skin maturation and development is a straight forward process, and problems that arise can generally be addressed by treating one or more elements of the process that are causing or contributing to the problem. While it will likely take some patience and some experimenting to find what works best for you, it is likely that you and your dermatologist can have success. This may also require some hormone modification such as oral contraceptives in some cases, so please speak with your doctor about this.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.